• post by:
  • November 16, 2016

Proton Pump Inhibitors Raise Persistent Diarrhea Risk, Warns FDA



Proton Pump Inhibitors Raise Persistent Diarrhea Risk, Warns FDA

4

Stomach acid drugs, known as PPIs (proton pump inhibitors), are linked to a higher risk of diarrhea caused by Clostridium difficile, a type of bacterium. Patients on PPIs who develop persistent diarrhea should be tested for CDAD (Clostridium difficile associated diarrhea), says the US Food and Drug Administration (FDA).

If you are taking PPIs, and have diarrhea that does not go away, you should see your doctor immediately, the FDA advises.

Examples of PPIs include:

  • Dexlansoprazole (Kapidex, Dexilant)
  • Esomeprazole (Nexium, Esotrex)
  • Lansoprazole (Prevacid, Zoton, Monolitum, Inhibitol, Levant, Lupizole)
  • Omeprazole (Losec, Prilosec, Zegerid, ocid, Lomac, Omepral, Omez)
  • Pantoprazole (Protonix, Somac, Pantoloc, Pantozol, Zurcal, Zentro, Pan, Controloc)
  • Rabeprazole (Zechin, Rabecid, Nzole-D, AcipHex, Pariet, Rabeloc)

PPIs are used for the treatment of:

  • Dyspepsia
  • Gastroesophageal reflux disease (GERD)
  • Laryngopharyngeal reflux
  • Peptic ulcer disease (PUD)
  • Barrett’s esophagus
  • Gastrinomas and other conditions that cause hypersecretion of acid
  • Prevention of stress gastritis
  • Zollinger-Ellison syndrome

Persistent diarrhea, one that does not get better, is commonly caused by Clostridium difficile. Signs and symptoms may include stomachache, fever, and watery stools. Serious intestinal complications can subsequently occur in some cases.

CDAD can start in hospitals and spread from ward to ward.

The following people and patients are more vulnerable to developing CDAD:

  • Very elderly individuals
  • Patients with some chronic medical conditions
  • People on broad spectrum antibiotics

The FDA says it is working closely with PPI makers so that they may include details about CDAD risk linked to taking the medications on their labels.

Histamine H2 Receptor Blockers

Histamine H2 Receptor Blockers are used to treat patients with certain gastrointestinal conditions, such as GERD (gastroesophageal reflux disease), stomach ulcers, and ulcers in the small intestine, as well as heartburn. Examples of existing FDA drugs include cimetidine, ranitidine, famotidine, and nizatidine – they are available as prescription medications, and also OTC (over the counter) at lower doses.

The FDA says it is reviewing these medications to determine whether they also might be linked to persistent diarrhea risk.

FDA advice to patients:

  • If you are on a PPI and have persistent diarrhea, seek medical help immediately
  • If you suspect CDAD, ask your health care professional to order lab tests
  • Only stop taking your PPI medication if your doctor says so. Do not do so without checking first
  • If you are unsure about taking PPIs, talk to your doctor
  • If you are on an OTC PPI, read the directions on the package carefully, and follow them
  • If you experience any side effects from taking a PPI, report them to the FDA MedWatch Program

The FDA has the following recommendations for doctors:

  • If a patient who is on a PPI has diarrhea that does not improve, a diagnosis of CDAD should be considered
  • Patients on PPIs should be advised to seek medical help if they experience persistent watery stool, fever, and/or abdominal pain
  • Report PPI-linked adverse events to the FDA MedWatch Program

After reviewing reports from its Adverse Event Reporting System, as well as relevant medical literature, the FDA says that many cases involved elderly patients, as well as those with chronic and/or concomitant underlying medical conditions. A number of people taking broad spectrum antibiotics also developed CDAD. These factors may have raised people’s CDAD risk. The FDA stresses that it is unable to rule out PPIs in the reports it reviewed.

In a communiqué today, the FDA wrote:

“Patients who have one or more of these risk factors may have serious outcomes from CDAD with concomitant PPI use.”

28 observational studies from 26 different publications were also reviewed by the Agency. 23 of them demonstrated a higher chance of developing C. difficile infection or disease, including CDAD, risk with PPI usage, versus no PPI usage. Increased risk varied from 1.4 to 2.75 times higher among those on PPIs compared to those who were not. Five studies indicated a higher risk of colectomies and deaths (rare).

Leave Comments